Wisconsin, 2004

Flood in Wisconsin, June 15 to 30, 2004

June 15 to 30, 2004 · NWS GRB · 1 event in 1 county or zone

Runoff from recent heavy rainfall, in addition to flooding upstream, contributed to flooding of the Fox river in southwest Winnebago county on the afternoon of the 15th. The worst of the flooding was mainly between Eureka and Omro.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Runoff from recent heavy rainfall, in addition to flooding upstream, contributed to flooding of the Fox river in southwest Winnebago county on the afternoon of the 15th. The worst of the flooding was mainly between Eureka and Omro. By late in the afternoon of the 16th the river had overtopped a dam at Eureka making many roads in the area impassable due to high water and damaging homes along the river. Additional rainfall during the evening of the 16th made matters even worse, flooding 80 percent of the roads in Omro and closing state highway 21 for a few days. Members of the volunteer fire department, city employees and inmates from a correctional institution helped fill sandbags as people sandbagged around homes and businesses. The flooding along this part of the Fox river continued into early July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 15, 3:30 AM CST, 9 hours 25 minutes earlier.

Area forecast discussion, Jun 15, 3:30 AM CST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
430 AM CDT TUE JUN 15 2004

.SHORT TERM...TUESDAY THROUGH WEDNESDAY...FAST ZONAL PATTERN OVER
NORTHERN TIER OF U.S.  SHORT WAVE OVER WY/CO GENERATING LINE OF
CONVECTION OVER WESTERN KS...NOT WELL DEPICTED BY MODELS.  TROF LOCATED
OVER WESTERN CANADA. AT THE SURFACE...WK FRONTAL BOUNDARY LIES OVER
SOUTHERN PORTION OF CWA.  HIGH PRESSURE TO BUILD IN TODAY...PUSHING
BOUNDARY FURTHER SOUTH.

MODEL PERFORMANCE NOT TO COMFORTING FOR THIS FORECAST PACKAGE...THUS
HAVE MADE ONLY MINOR CHANGES TO PREVIOUS PACKAGE. CANADIAN TROF TO SLIDE
EAST INTO UPPER MIDWEST THROUGH THIS PERIOD...PULLING SURFACE COULD
FRONT INTO THE AREA BY WED MORNING.  BOUNDARY PUSHES INTO SOUTHERN WI IN
THE AFTERNOON...THOUGH PROXIMITY WARRANTS SMALL CHANCE POP OVER SOUTHERN
ZONES INTO WED AFTERNOON.  WILL STAY WITH CHANCE POPS THROUGH PERIOD AS
MAIN FOCUS OF DYNAMICS TO THE NORTH OF CWA. SPC PLACES ALL CWA IN SLIGHT
RISK FOR SEVERE TONIGHT.  INSTABILITY NOT THAT GREAT...BUT SHEAR FAIRLY
STRONG.

HAVE GONE WITH WARMER GUIDANCE BASED ON SLOWER PROGRESSION OF BOUNDARY
THROUGH STATE.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. FORECAST FOCUS ON
PRECIPITATION CHANCES AND TEMPERATURES AS A COOL WET PATTERN CONTINUES
THROUGH THE WEEKEND.

MODELS IN POOR AGREEMENT THIS RUN AS THE TIMING AND PRECIPITATION
CHANCES ARE SCATTERED THROUGHOUT THE FORECAST WITH DIFFERENT MODELS
PRODUCING PRECIPITATION AT DIFFERENT TIMES. THE GFS SOLUTION IS BY FAR
THE WETTEST SOLUTION WITH PRECIPITATION IN ALMOST EVERY PERIOD OF THE
EXTENDED. THE ETA ON THE OTHER HAND IS THE DRIER SOLUTION WITH A RIDGE
OF HIGH PRESSURE HOLDING OFF PRECIPITATION THROUGH ITS RUN ON THURSDAY
NIGHT. THE CANADIAN MODEL IS SIMILAR TO THE ETA IN HOLDING PRECIPITATION
AT BAY UNTIL SATURDAY NIGHT. GIVEN THESE VAST DISCREPANCIES WILL LEAVE
MOST OF THE PREVIOUS FORECAST ALONE AND LEAN TOWARDS THE GFS SOLUTION
GIVEN THE WET PATTERN WE SEEM STUCK IN AT THIS TIME. THE ONLY REAL
CHANGE WILL BE SATURDAY NIGHT WHEN BOTH THE CANADIAN AND GFS AGREE ON
PRECIPITATION OVER THE CWA SO WILL PUT A CHANCE IN THAT PERIOD.

THE MEX GUIDENCE NUMBERS SEEM A BIT LOW EVEN WITH THE WET PATTERN GIVEN
THE TIME OF YEAR. WILL STAY WITH THE PREVIOUS FORECAST HIGHS AS WE HAVE
NOT HAD MUCH OF A PROBLEM AT LEAST BREAKING 70 AS OF LATE. THE GFS
SOLUTION OF 540 DAM OF 1000-500 MB THICKNESS ON MONDAY SEEMS A BIT
EXTREME BUT WOULD MEAN WELL BELOW TEMPERATURES IF IT VERIFIES.
TEMPERATURES WILL BE BELOW NORMAL THROUGH THE EXTENDED BUT NOT AS LOW AS
THE MEX MOS NUMBERS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/KURIMSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 15, 11:15 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT TUE JUN 15 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA TONIGHT...
BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS CONTINUES WEDNESDAY AS A COLD FRONT MOVES
ACROSS THE STATE. THERE IS A SLIGHT RISK OF SEVERE STORMS...MAINLY SOUTH
OF A LINE FROM GREEN BAY TO WISCONSIN RAPIDS. DAMAGING WIND...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THE STRONGEST
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Winnebago

When
June 15, 12:55 PM CST to June 30, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411095.